Idaho, 2022Damaging Winds and Lightning Strike in Idaho, July 14, 2022
July 14, 2022 · NWS PIH · 7 events in 5 counties and zones
A second consecutive day of thunderstorms brought reports of significant outflow gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second consecutive day of thunderstorms brought reports of significant outflow gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 14, 1:21 PM MST, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 14, 1:21 PM MST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
221 PM MDT Thu Jul 14 2022
.SHORT TERM...Tonight through Friday night.
HREF members showing good agreement on firing off convection this
afternoon in two areas. First areas is across the south hills into
the southeast highlands, roughly parallel to I-86. The second area
is further north from roughly Dubois to Island Park. Strong
monsoonal moisture noted over the region with precipitable water
values around 0.75" and morning dew points in the 40s and 50s. DCAPE
values are running in the 1500-2000 J/kg so microburst are the main
threat this afternoon. Rainfall amounts generally expected to be
less than 0.10". A few, isolated slow-moving cells could have
rainfall totals of up to 0.20" as indicated by the HREF's 90th
percentile rainfall amounts. Expect most convection to dissipate
early to mid evening. However some nocturnal showers are possible
overnight with models showing the most likely areas across the
central mountains and southeast highlands. Rainfall amounts likely a
trace of a couple hundredths overnight.
Similar setup for Friday, as monsoonal moisture setup a little more
across the southeast highlands. Limiting factor could be cloud
cover, depending upon how much pushes into the area and how long it
takes to mix those clouds out. Still models hinting at isolated to
scattered convection across the southeast highlands. Once again
models indicating area from Dubois over to Island Park for storms
once again. Temperatures are pretty comparable to today at most
locations. Heat risk index is in the moderate category, similar to
today, so will hold off on issuing what would be a marginal heat
advisory.
13
.LONG TERM...Saturday through Thursday. Shortwave pushes east past
Idaho Friday night, shunting off northward progression of monsoonal
flow and allowing drier and slightly more stable airmass to shift
across the region. Upper trough sags into the PacNW region with low
centered near Seattle by Sunday afternoon. Flow turns more southerly
again, allowing moisture to surge back north into the region for
next round of thunderstorm activity. Upper trough drives east along
the Canadian border Monday, flattening the ridge and setting up a
drier zonal flow pattern through midweek. Breezy to windy conditions
are expected into midweek, and have adjusted forecast above NBM for
Monday and Tuesday. Shifting into Wednesday and Thursday, the GFS
and ECMWF begin to diverge solutions with a potential trough moving
into the coast. ECMWF is more aggressive with the feature, leading
to an increased southerly flow, which would result in potential
increased monsoonal flow through the Great Basin. Ensemble clusters
split as well into the latter part of the week. Stayed the course
with NBM values across the board for both Wednesday and Thursday.
DMH
&&
.AVIATION...Isolated to scattered thunderstorm activity continues
this afternoon and evening. All terminals except KSUN carry at least
VCTS through 03Z. Gusty winds greater than 40kts remain main threat,
though small hail also possible, and ceilings should remain MVFR or
better. There is potential for redevelopment of light showers toward
sunrise Friday morning, similar to activity earlier today.
Confidence is low that this activity would impact terminals until
after 18Z so have left VCSH out of forecast for now. DMH
&&
.FIRE WEATHER...Isolated to scattered thunderstorm activity
continues this afternoon into the evening with erratic gusty winds.
Storms will be a mix of wet and dry, with the better chances for wet
thunderstorms occurring across the Southern Sawtooth and Caribou
NFs. Red Flag Warning remains in effect for Zones 427 and 413 where
fuels are critical and thunderstorm chances are the highest. Similar
conditions exist for Friday as another disturbance shifts across the
region. Another Red Flag Warning may be necessary for Zone 413. Flow
aloft is expected to shunt most of the moisture east of the region
for Saturday. Southerly flow increases ahead of another disturbance
Sunday, allowing another round of monsoonal moisture to surge north
for potential return of thunderstorm activity. This feature drives
east along the Canadian border into the northern plains late Sunday
into Monday. Drier air mass is expected for Monday and potentially
beyond, but also a greater threat for combination of strong winds
and lower humdities at least Monday.
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ413-427.
&&
In the hours before
Special weather statement, Jul 14, 12:47 PM MST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Pocatello ID
147 PM MDT Thu Jul 14 2022
IDZ056-057-142030-
Raft River Region ID-Southern Hills/Albion Mountains ID-
147 PM MDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of southeastern Cassia
County through 230 PM MDT...
At 146 PM MDT, Doppler radar was tracking a strong thunderstorm near
Almo, or 18 miles southwest of Malta, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Almo, Elba, Bridge and eastern City Of Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Fire crews working near active fires should prepare for strong, gusty
and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.
&&
LAT...LON 4207 11370 4229 11355 4213 11326 4200 11346
4200 11357
TIME...MOT...LOC 1946Z 217DEG 10KT 4208 11355
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ValleSpecial weather statement, Jul 14, 1:33 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
233 PM MDT Thu Jul 14 2022
IDZ064>066-142115-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Teton Valley ID-
233 PM MDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of southeastern Teton
and northeastern Bonneville Counties through 315 PM MDT...
At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Victor, or 11 miles north of Swan Valley, moving
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Driggs, Victor, Tetonia and Pine Creek Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4348 11127 4359 11141 4395 11105 4362 11104
TIME...MOT...LOC 2033Z 225DEG 33KT 4360 11129
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ValleSpecial weather statement, Jul 14, 1:42 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pocatello ID
242 PM MDT Thu Jul 14 2022
IDZ056-057-142115-
Raft River Region ID-Southern Hills/Albion Mountains ID-
242 PM MDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of southeastern Cassia
County through 315 PM MDT...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Malta, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Fire crews working near active fires should prepare for strong, gusty
and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.
&&
LAT...LON 4204 11341 4220 11344 4232 11306 4209 11304
TIME...MOT...LOC 2042Z 246DEG 15KT 4215 11331
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ValleThunderstorm Wind, Clark
- When
- July 14, 3:34 PM MST to 3:45 PM MST
- Where
- Clark County, Dubois
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.170, -112.230
Private weather station measured a 62 mph wind gust in Dubois at the intersection of Main St and Oakley Ave.
Thunderstorm Wind, Cassia
- When
- July 14, 3:39 PM MST to 3:50 PM MST
- Where
- Cassia County, 12 mi SE of Keogh
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.097, -113.164
Moburg Canyon mesonet site recorded thunderstorm outflow wind gust of 65 mph.
Thunderstorm Wind, Bannock
- When
- July 14, 4:21 PM MST to 4:35 PM MST
- Where
- Bannock County, Chubbuck
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.920, -112.450
Wires downed and debris in road due to wind damage in Chubbuck near intersection of Yellowstone Ave and Ward Dr.
Lightning, Bannock
- When
- July 14, 4:26 PM MST to 4:40 PM MST
- Where
- Bannock County, 1 mi NW of Chubbuck
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.930, -112.464
A lightning strike nocked a portion of a large tree onto power lines taking them down and lit the tree on fire along Hawthorne Rd in Chubbuck.
Thunderstorm Wind, Fremont
- When
- July 14, 5:05 PM MST to 5:20 PM MST
- Where
- Fremont County, 2 mi E of Rea
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 44.470, -111.389
Fall River Rural Electric reported several trees down on power lines just southwest of Macks Inn resulting in power outages.
Thunderstorm Wind, Caribou
- When
- July 14, 5:33 PM MST to 5:45 PM MST
- Where
- Caribou County, 7 mi WSW of Grace
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.531, -111.847
The GRAI1 mesonet site recorded a 59 mph thunderstorms outflow wind.
Thunderstorm Wind, Caribou
- When
- July 14, 5:49 PM MST to 6:00 PM MST
- Where
- Caribou County, 6 mi SSW of Henry
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.820, -111.565
A thunderstorm outflow wind of 66 mph measured on Idaho Highway 34 near Blackfoot River Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 18, 202264 deaths · 20 events
- Heat in Arizona, July 14, 20222 deaths · 1 event
- Flash Flood and Heavy Rain in Iowa, July 14 to 15, 2022$410,000 · 3 events
- Hail and Damaging Winds in Texas, July 14, 2022$121,000 · 1.25 in hail · 7 events
- Wildfire in Oklahoma, July 14, 2022$100,000 · 1 event
- Hail and Damaging Winds in New York, July 14, 2022$52,000 · 1.25 in hail · 11 events
- Flash Flooding and Damaging Wind in South Carolina, July 14, 2022$60,000 · 50 kt wind · 4 events
- Damaging Winds in Connecticut, July 14, 2022$54,000 · 70 kt wind · 3 events
- Flash Flooding in Arizona, July 14, 2022$50,000 · 3 events
- Flash Flooding in North Carolina, July 14, 2022$50,000 · 3 events
- Wildfire in Texas, July 14 to 31, 20222 injured · $5,000 · 8 events
- Lightning Strike in Minnesota, July 14, 2022$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047822, 1047823, 1047827, 1047829, 1047831, 1047832, 1047834.